Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 157, NWS Jackson, MS

May 4, 2002Winston County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 4, 2002, 1:41 AM CDT for Winston County, Mississippi. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2002, 1:41 AM CDT (06:41 UTC)
Expired
May 4, 2002, 2:15 AM CDT
In force
34 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Winston County, MS

What was reported inside it

TimeReportWhereRemark
May 4, 1:42 AM CDTHail 0.75Louisville, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 6.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 040641
SVRJAN
MSC159-040715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
141 AM CDT SAT MAY 4 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 215 AM CDT

* AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 7 MILES WEST OF NOXAPATER...MOVING EAST AT 30  
  MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR NOXAPATER AT 150 AM CDT
  BE NEAR LOUISVILLE AT 155 AM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3307 8930 3295 8923 3298 8887 3324 8890

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 10:00 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 3, 10:00 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1000 PM CDT FRI MAY 3 2002

A QUICK UPDATE TO ZONES...MAINLY JUST TO UPDATE THE WIND SPEEDS. THE
TEMPERATURES AND POPS LOOK GOOD. IT STILL LOOKS LIKE MOST RAIN IN
OUR FORECAST AREA TONIGHT WILL OCCUR IN NORTHERN SECTIONS OF ZONE
WHERE OUR FLASH FLOOD WATCH IS IN EFFECT.

.JAN...
AR...FFA ASHLEY...CHICOT.
LA...NONE.
MS...FFA ALONG AND NORTH OF HOLLANDALE...LEXINGTON...COLUMBUS LINE.

15

In the hours before

Local storm report, May 3, 10:58 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1058 PM CDT FRI MAY 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    LAKE PROVIDENCE           LA   WIND DAMAGE
05/03/02   EAST CARROLL                   S.O. REPORTED TREES
                                          DOWN.
Local storm report, May 4, 1:29 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
129 AM CDT SAT MAY 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 AM    KOSCIUSKO                 MS   WIND DAMAGE
05/04/02   ATTALA                         KOSCIUSKO P.D. REPORTED
                                          POWER LINES DOWN IN
                                          KOSCIUSKO.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:51 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey39 min
May 3, 11:10 PM CDTSevere Thunderstorm WarningJANHumphreys50 min
May 3, 11:14 PM CDTTornado WarningJANHolmes, Humphreys, Yazoo46 min
May 3, 11:56 PM CDTSevere Thunderstorm WarningJANAttala, Holmes64 min
May 4, 4:24 PM CDTSevere Thunderstorm WarningJANJones36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.